Please confirm you are human (Sign Up for free to never see this)
← Back to Search
Cardiac Toxicity Observed In Association With High-dose Cyclophosphamide-based Chemotherapy For Metastatic Breast Cancer.
Published 2004 · Medicine
INTRODUCTION Cyclophosphamide is an alkylating agent given frequently as a component of many conditioning regimens. In high doses, its nonhematological dose-limiting toxicity is cardiomyopathy. STUDY DESIGN We combined paclitaxel, melphalan and high-dose cyclophosphamide, thiotepa, and carboplatin in a triple sequential high-dose regimen for patients with metastatic breast cancer. Analysis was performed on 61 women with chemotherapy-responsive metastatic breast cancer receiving 96-h infusional cyclophosphamide as part of a triple sequential high-dose regimen to assess association between presence of peritransplant congestive heart failure (CHF) and the following pretreatment characteristics: presence of electrocardiogram (EKG) abnormalities, age, hypertension, prior cardiac history, smoking, diabetes mellitus, prior use of anthracyclines, and left-sided chest irradiation. RESULTS Six of 61 women (10%) developed clinically reversible grade 3 CHF following infusional cyclophosphamide with a median percent decline in ejection fraction of 31%. Incidence of transient cyclophosphamide-related cardiac toxicity (10%) is comparable to previous recorded literature. Older age was significantly correlated with the CHF development; with median ages for the entire group and for patients developing CHF of 45 and 59, respectively. No association was found with other pretreatment characteristics. CONCLUSIONS As a result of these findings, oncologists should carefully monitor fluid balance in older patients. Routine EKG monitoring during infusional cyclophosphamide did not predict CHF development.